The Therapeutic Goods Administration (TGA) has announced that it is investigating whether there is a link between Gardasil, the vaccine against the human papilloma virus (HPV) and the development of pancreatitis in three young women as reported in a letter to the Medical Journal of Australia (Louise Hall in Sydney Morning Herald, August 17, 2008 referring to Das et al., MJA 189(3), August 4).
This investigation is good news - but not one minute too early. While the TGA are doing this work, they should also look in detail at the other adverse effects that have been reported in Australia and around the world. And it’s not just “headaches, redness at the injection site, nausea and vomiting” as the TGA claims (ABC News, August 17, 2008).
There are many serious reports including seizures, debilitating tiredness, body rashes, serious walking problems, severe menstrual pain and irregularities, chest pain, anaphylactic reactions. And these symptoms can persist for weeks, sometimes months. (See our blog which we started so that girls and women would have a space to tell their stories, as well as to make available critical background reading.)
Then there is Guillain Barré Syndrome (paralysis), Acute Demyelinating Encephalomyelitis (ADEM, a neurological disorder characterised by inflammation of the brain), miscarriages and fetal abnormalities in women who were mistakenly administered the vaccine while pregnant.
Not to mention the 17-20 deaths that have been associated with the vaccine in the USA (reported to the federal Vaccine Adverse Events Reporting System, VAERS) as well as one death in Germany and one in Austria. Like Jessica Ericzon, a 17-year-old student who was a softball player but collapsed and died two days after receiving the second Gardasil shot (Susan Edelmann, The New York Post, July 20, 2008).
Or 14-year-old Jenny and her sad story of rapidly deteriorating motor neurone disease following the Gardasil injection. Her family is desperately seeking “comparables”, other girls with similar conditions, whose treatment might help save their severely ill daughter.
Australia may just be lucky that no deaths associated with Gardasil injections have occurred (or been reported?). But the luck might run out any moment, so the vaccination program needs to be suspended now. The precautionary principle should be used whenever the health and lives of young girls and women are at stake.
So far the TGA as well as the FDA (US Food and Drug Administration) have denied any association between the deaths or serious health problems and Gardasil. And already insinuations abound, “… might have been a genetic disposition”; “might have been an pre-existing heart murmur”. So it was all the girls’ “fault”, nothing to do with the vaccine!
In January 2008, Channel 7 analysed TGA data from a FOI request which showed 681 adverse reactions with 162 girls and women not recovered. Girls between 14 and 17 had not recovered for an average of 165 days. On July 4, 2008, the TGA published new figures of just over 1,000 adverse reactions to-date that had been reported. But they did not release in depth details of what these reactions were and, importantly, whether or not the girls and women had recovered.
Reporting is not mandatory in Australia (or the USA) and it is well known that only between 1 per cent and 10 per cent of adverse reactions are ever reported. So we are looking at much higher figures - especially as many doctors dismiss girls and women’s health complaints after the injections as unrelated to the vaccine. In the USA, by June 30, 2008, the reported figure had grown to 9,749 adverse effects.
We have been told that more than 3 million doses of Gardasil have been distributed in Australia. That’s about a million girls and young women who received the three Gardasil injections since the free vaccination began to be rolled out on April 2, 2007 for 12- to 18-year-olds in schools and at GP surgeries for 16- to 26-year-old girls and women. Now every single one of them needs to be contacted and asked about the state of their health since the three injections. General lethargy and tiredness as well as menstrual problems have to be included in the questions as they might be indications of auto immune problems. And if the girls and women are still unwell, free treatment should be offered.
To find them all will be a tedious job but this is the government’s own fault. It was only on February 23-24, 2008 that the Victorian Cytology Service ran a job advertisement for a “newly created position” to “help establish and operate the new National HPV Vaccination Program” (The Australian, 23-24 February 2008). That’s 11 months after thousands of school girls had already received the jab.